Hallucinations Are a Very Real, but Underreported, Side Effect of Opioid Treatment

November 23, 2016 | Physician Practice News

Preview

​Opioid-induced hallucination (OIH), while uncommon and underreported, is a significant adverse side effect of treating patients with opioids, according to a literature review published in the October 2016 issue of Anesthesia and Analgesia. OIH tends to go underreported because the hallucinations are often attributed instead to underlying psychiatric or personality disorders, and also because patients may be reluctant to divulge their experience of hallucinations for fear of judgment. To better assess the magnitude of the problem, the authors conducted a search using MEDLINE/PubMed (using MeSH terms), Cochrane Review, and Google Scholar for the words "opioid" and "hallucination," along with other terms such as "neurotoxic," "delirium," and several commonly prescribed opioids. They discovered "numerous reports" of hallucinations attributed to opioids, "which have typically been described as auditory, visual, or rarely tactile." The majority of cases in the literature occurred during end-of-life care or treatment for cancer pain. Morphine, likely because of its long history and widespread use, was the opioid most frequently associated with hallucination. The authors outlined several methods of diagnosis and treatment for OIH. The first step is to rule out other possible causes for the hallucination, such as psychiatric disease, substance abuse, drug withdrawal, or electrolyte disorder. One significant challenge to diagnosis is the presence of neuropsychiatric disease. For instance, the authors said, some reports place the incidence of hallucination among those with Parkinson disease as high as 39.8%.

Access Full Content

Contact us today at 610.825.6000.